New York, 2017

Hail in New York, June 27, 2017

June 27, 2017 · NWS BTV · 4 events in 2 counties and zones

The combination of an unseasonably cold air mass and moderately unstable atmosphere accounted for the development of showers and thunderstorms during the afternoon of June 27th. Due to the cold air mass, a few of these thunderstorms produced hail up to one inch in diameter across the Champlain Valley of NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The combination of an unseasonably cold air mass and moderately unstable atmosphere accounted for the development of showers and thunderstorms during the afternoon of June 27th. Due to the cold air mass, a few of these thunderstorms produced hail up to one inch in diameter across the Champlain Valley of NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 27, 6:23 AM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 6:23 AM EST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
723 AM EDT Tue Jun 27 2017

.SYNOPSIS...
Showers will becomE rather widespread during the late morning
and afternoon hours today across the entire area. Also...the
potential for thunderstorms will exist and gusty winds and small
hail will be possible with any of the storms. The showers and
storms end tonight and much of the area will be dry on Wednesday
with just the possibility of some showers up along the
international border. Below normal temperatures will continue
through midweek...but a warmer and wetter pattern sets up for
the rest of the week and into the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 723 AM EDT Tuesday...Overall forecast in good shape with
no real changes needed at this time. The dry weather this
morning will be short-lived as well defined shortwave trough
moving out of the eastern Great Lakes early this morning is
enhancing convection over western New York state. This feature
moves across our area during the late morning and afternoon
hours and increase dynamic support across the region for greater
areal coverage of showers and isolated storms across our area.
Going forecast of convection ramping up into the likely category
looks real good. Colder core aloft associated with the
shortwave trough will steepen lapse rates over the area and
despite cooler temperatures today...sufficient instability will
develop with CAPE values in the 200-500 J/kg range. Low wet bulb
zero values and layer of drier air in the sub-cloud region both
point to gusty winds and small hail with any of the stronger
convection. Going forecast already has this in and will continue
to maintain. A Special Weather Statement has been issued to
highlight the threat of stronger storms.

The showers will end across northern New York in the early
evening hours and then across Vermont by midnight. Surface high
pressure builds into the region behind the departing upper
trough tonight and Wednesday. Any forcing will remain north of
the border on Wednesday and thus most of the area should remain
dry. Could see a few showers up along the international border
Wednesday afternoon. High temperatures will actually be a few
degrees warmer than today with highs in the upper 60s to lower
70s...which is a few degrees cooler than normal for this time of
year.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 423 AM EDT Tuesday...Any Wednesday afternoon convection
dissipates going into the evening and overnight hours with the
loss of surface heating and a weak ridge of surface high
pressure building over the region. As such, it should be a
relatively quiet night, and likely the last of the week with
active weather quickly returning Thursday as low pressure moving
through the Great Lakes will push a west/east oriented warm
front over the region. Showers develop along the boundary across
northern New York during the morning, and become widespread
across the entire forecast area through the afternoon and into
Thursday night. Tricky forecast in regards to thunderstorm
potential as surface instability is quite weak Thursday morning
to mid-day when 0-6km shear is the strongest (60-70kts), but as
the warm front begins to slowly lift northward during the late-
day and overnight hours instability actually increases while
the shear decreases. As such, feel thunderstorm potential will
be greatest across central/southern areas during the late
afternoon to around midnight, with coverage decreasing towards
daybreak Friday as the North Country becomes entrenched in the
warm sector.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 423 AM EDT Tuesday...By Friday morning the aforementioned
warm front will be lingering around the international border
with the majority of the North Country firmly in the warm
sector. Over the next 24-48 hours several waves of low pressure
riding along a cold frontal boundary to our west will provide
ample instability for showers and thunderstorms along with
additional moisture and PWATs surging to 1.5-2". While the exact
timing of each individual wave is difficult at this time,
confidence is growing high that periods of heavy rain from
Friday afternoon through Saturday night are likely with
additional rainfall amounts in the 1-2" range on top of the 1"
we're likely to see on Thursday. Considering how wet area soils
are already, this could be the tipping point to realize flash
flood potential and bears watching through the week.

Sunday remains showery, especially across northern areas as the
parent upper trough and surface cold front look to swings through
the region, with quieter and drier conditions expected Monday post
fropa.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
Through 06Z Wednesday...Showers and isolated thunderstorms will
move from southwest to northeast across the entire area between
16z and 02z. Note the potential for gusty winds...variable
winds at 25 to 35 knots...and small hail...generally less than a
half inch in diameter...will be possible with any of the
storms. The time period most likely for this activity will be
from 16z through 22z. Any showers and storms will quickly be
ending between 00z and 04z. Expect VFR conditions through the
period...with localized MVFR/IFR conditions near the showers and
storms. Winds will generally be from the south and southwest
through the period.

Outlook...

Wednesday: VFR. Slight Chance SHRA.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR/MVFR. Occasional SHRA.
Thursday Night: MVFR. Likely SHRA...Likely TSRA.
Friday: VFR. Chance SHRA...Chance TSRA.
Friday Night: VFR. Chance SHRA...Chance TSRA.
Saturday: VFR/MVFR. Likely SHRA...Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Evenson
Hazardous weather outlook, Jun 27, 3:52 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
452 AM EDT Tue Jun 27 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-280900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
452 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and isolated thunderstorms are
expected to develop over northern New York and Vermont during the
late morning and afternoon hours. This activity will move from
southwest to northeast across the area. Any of the storms will
have the potential to produce gusty winds...in the 30 to 40 mph
range...and small hail. The threat for stronger storms will end by
evening. Anyone with outdoor plans today should be aware of the
potential for lightning...gusty winds...and hail. Seek shelter
indoors as storms approach.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 9:36 AM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
1036 AM EDT TUE JUN 27 2017

NYZ029-087-271500-
Southeastern St. Lawrence-Southwestern St. Lawrence-
1036 AM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LAWRENCE
COUNTY...

At 1035 AM EDT, a strong thunderstorm was located 7 miles southwest
of Fowler, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Gouverneur, Fowler, Richville, Pitcairn, Edwards, Fullerville,
Talcville, Balmat, South Edwards and West Fowler.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4446 7540 4427 7511 4416 7531 4430 7562
TIME...MOT...LOC 1435Z 221DEG 23KT 4420 7549

Manning
Special weather statement, Jun 27, 10:58 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
1158 AM EDT TUE JUN 27 2017

NYZ028-035-VTZ001-005-271630-
Eastern Clinton-Eastern Essex-Grand Isle-Western Chittenden-
1158 AM EDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHWESTERN GRAND ISLE AND NORTHWESTERN
CHITTENDEN COUNTIES...

At 1157 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Plattsburgh International Airport to near
Willsboro. Movement was northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Plattsburgh International Airport, Plattsburgh, Burlington, South
Burlington, Peru, Willsboro, Grand Isle, Keeseville, South Hero, Port
Kent, Shelburne, Colchester, Charlotte, North Hero, Young Island,
Wilcox Point, Sunset Island, Willsboro Point, Kellogg Island and
Grand Isle State Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4476 7326 4474 7324 4432 7327 4431 7354
      4445 7356 4465 7355 4480 7325
TIME...MOT...LOC 1557Z 237DEG 7KT 4463 7348 4437 7351

Manning
Special weather statement, Jun 27, 11:31 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Burlington VT
1231 PM EDT TUE JUN 27 2017

NYZ035-VTZ005-271700-
Eastern Essex-Western Chittenden-
1231 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX AND WEST
CENTRAL CHITTENDEN COUNTIES...

At 1231 PM EDT, a strong thunderstorm was located near Willsboro,
moving northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Burlington, Burlington, Shelburne, Colchester, Brown Point,
Appletree Point, Red Rock Point, Hatch Point, Willsboro Point, Sled
Runner Point, Orchard Point, Queneska Island, Ligonier Point, Juniper
Island, Burlington Bay, The Four Brothers, Frisbies Point, Lone Rock
Point, Shelburne Bay and Ferris Rock.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4442 7316 4434 7347 4444 7354 4456 7332
TIME...MOT...LOC 1631Z 232DEG 10KT 4442 7344

Manning
Special weather statement, Jun 27, 12:03 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
103 PM EDT TUE JUN 27 2017

NYZ028-031-271730-
Eastern Clinton-Western Clinton-
103 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...

At 103 PM EDT, a strong thunderstorm was located over Peru, moving
northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Peru, Schuyler Falls, South Plattsburgh, Valcour, Ausable Chasm,
Harkness, Ausable Point and Laphams Mills.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4469 7352 4455 7337 4454 7340 4454 7346
      4452 7346 4449 7357 4456 7367
TIME...MOT...LOC 1703Z 232DEG 9KT 4456 7355

Manning
Special weather statement, Jun 27, 12:10 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
110 PM EDT TUE JUN 27 2017

NYZ035-271745-
Eastern Essex-
110 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT ...

At 110 PM EDT, a strong thunderstorm was located 7 miles southeast of
Au Sable Forks, moving northeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Eastern Essex County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4440 7343 4434 7354 4446 7356 4449 7352
      4449 7349
TIME...MOT...LOC 1710Z 233DEG 10KT 4438 7356

Manning

The radar

The Burlington radar (KCXX), 27 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Essex

When
June 27, 12:25 PM EST
Where
Essex County, 1.97 mi W of Keeseville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.480, -73.510

Quarter size hail reported.

Hail, Clinton

When
June 27, 12:45 PM EST
Where
Clinton County, 2.76 mi S of Valcour
Measured
1 in hail
Reported by
Public
Coordinates
44.560, -73.450

Quarter size hail reported.

Hail, Essex

When
June 27, 4:35 PM EST
Where
Essex County, 0.85 mi SW of Ticonderoga
Measured
1 in hail
Reported by
Public
Coordinates
43.840, -73.440

Quarter size hail reported.

Hail, Essex

When
June 27, 4:35 PM EST
Where
Essex County, 3.28 mi WSW of Wadhams
Measured
1.5 in hail
Reported by
Public
Coordinates
44.210, -73.530

Greater than quarter but less than golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696598, 696600, 696602, 696603.